Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 19, 2023, 3:15 PM CDT for Aitkin County, Carlton County, Pine County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 3:15 PM CDT (20:15 UTC)
- Expired
- Jul 19, 2023, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aitkin County, MN, Carlton County, MN, Pine County, MN
The radar
The Duluth radar (KDLH), 89 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517
WUUS53 KDLH 192015
SVRDLH
MNC001-017-115-192100-
/O.NEW.KDLH.SV.W.0021.230719T2015Z-230719T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
315 PM CDT Wed Jul 19 2023
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Southeastern Aitkin County in east central Minnesota...
Northwestern Pine County in east central Minnesota...
Southwestern Carlton County in northeastern Minnesota...
* Until 400 PM CDT.
* At 314 PM CDT, a severe thunderstorm was located over Malmo, or 8
miles east of Mille Lacs Lake, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Aitkin, northwestern Pine and southwestern Carlton
Counties, including the following locations... Arthyde, Ronald,
Sturgeon Lake, Dads Corner, Denham, Automba and Moose Lake State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4641 9351 4661 9282 4635 9270 4624 9343
TIME...MOT...LOC 2014Z 252DEG 28KT 4632 9352
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Britt1 follow-up statement
343
WWUS53 KDLH 192034
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
334 PM CDT Wed Jul 19 2023
MNC001-017-115-192100-
/O.CON.KDLH.SV.W.0021.000000T0000Z-230719T2100Z/
Aitkin MN-Pine MN-Carlton MN-
334 PM CDT Wed Jul 19 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHEASTERN AITKIN...NORTHWESTERN PINE AND SOUTHWESTERN CARLTON
COUNTIES...
At 333 PM CDT, a severe thunderstorm was located 8 miles north of
McGrath, or 19 miles east of Mille Lacs Lake, moving east at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Willow River, Kettle River, Sturgeon Lake, Automba, Denham, Arthyde,
Ronald, and Moose Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4661 9282 4635 9270 4628 9319 4648 9328
TIME...MOT...LOC 2033Z 252DEG 28KT 4637 9331
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
BrittWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:07 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 19, 2:07 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Duluth MN 207 PM CDT Wed Jul 19 2023 .DISCUSSION...(This evening through Tuesday) Issued at 207 PM CDT Wed Jul 19 2023 Thunderstorms this afternoon and evening with severe storms possible. Fairly quiet weather for the rest of the week once those pass, with a warming trend into the weekend and beyond. Morning showers and embedded thunderstorms spurred along by an area of WAA have been steadily pushing east out of the area early this afternoon, leaving behind an area of clearing across northern Minnesota in the warm sector of our approaching low pressure. This area has seen a blossoming of higher dew points, growing CAPE, and steep low level lapse rates since late this morning, with the occasional agitated cu development seen on satellite beginning as of the writing of this discussion. Slightly further south a nice upper level jet is coursing across the Midwest, gifting an area of nice shear across central Minnesota. Across the occluded front of the low pressure in far southern Manitoba, convection has already initiated and grown southeastward towards the International Border. Through this afternoon, expecting an area of storms along and in front of the cold front to fire, with initial discrete cells then tracking eastward. Along Highway 2 and northwestward over far north- central MN there does exist a narrow zone and window for a possible weak tornado. As storms translate southeast, they will enter an environment closer to that upper level jet, exacerbating the large hail and damaging wind threat for areas along and south of Highway 2 between Grand Rapids, Duluth, and Iron River - especially for areas around the I-35 corridor. Across a good portion of this area, hodographs are very long and straight, exacerbating the large hail threat with both right and left moving supercells. CAMS continue to be in agreement that multiple lines of discrete storms come together this evening and conglomerate into a messier mixed mode of storms within a less ideal atmosphere, which should begin to decrease the severe threat, with just rain showers and embedded thunderstorms continuing into the early morning hours. After today, a quieter upper level flow for a couple days keeps us mostly precipitation free Thursday and Friday, before another little shortwave Saturday brings the chance for some passing scattered showers. Into next week and the end of July, general mid level ridging is expected to become dominant, keeping us in a warming pattern, with a good chance for above normal temperatures into August 1. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1216 PM CDT Wed Jul 19 2023 VFR conditions are returning to most terminals as the first round of showers and thunderstorms continues to push east and out of the region. Some MVFR scattered cumulus clouds are possible during a brief break before the next round of thunderstorms develops later today. This afternoon and evening expect stronger thunderstorms to develop and move east, with a messier area of more showery rain behind the initial round of storms. Heavy rain in thunderstorms could cause visibilities to drop and large hail and damaging wind gusts are possible. Overnight, as showers and thunderstorms move out of the region, fog is expected to develop, with the highest confidence of fog development for HIB, DLH, and HYR. Some visibilities may drop lower than current TAFs show, but did not have the confidence to go lower with this forecast issuance. && .MARINE... Issued at 207 PM CDT Wed Jul 19 2023 A brief period of gusty northeast winds will continue this afternoon. Thunderstorms, some severe, are possible through this evening with large hail and damaging winds being the primary hazards. Rain and thunderstorm chances move east overnight into Thursday and winds switch to be westerly Thursday and Friday. Winds will be more northeast in the overnight hours and southwest during the day. Not expecting winds to be too strong but some gusts up to 15 knots possible. This will continue to produce upwelling along the North Shore. Winds stay southwesterly into the weekend with occasional chances for passing rain showers. && .PRELIMINARY POINT TEMPS/POPS... DLH 53 76 56 79 / 80 10 0 20 INL 53 77 53 79 / 60 10 0 20 BRD 58 77 55 79 / 30 0 0 20 HYR 54 75 51 81 / 80 20 0 20 ASX 54 75 56 80 / 80 20 0 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Levens AVIATION...Levens MARINE...Levens
Hazardous weather outlook, Jul 19, 9:06 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 906 AM CDT Wed Jul 19 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201415- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 906 AM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A few thunderstorms will be possible this morning/ Isolated to scattered severe storms are expected this afternoon into the evening. Threats include hail up to 2 inches in diameter, damaging wind to 70 mph, and a tornado. The storms will also produce heavy rain and if multiple storms track over the same area, minor flooding will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms will be possible Thursday and into the weekend. Severe weather is not likely at this time. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and evening. LSZ121-140>148-150-201415- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 906 AM CDT Wed Jul 19 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A few thunderstorms will be possible this morning with scattered strong to severe storms expected this afternoon and evening across Western Lake Superior. The main threats are large hail and damaging winds. A waterspout is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periodic chances for more thunderstorms will occur Friday into Tuesday. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth
In the hours before
Special weather statement, Jul 19, 2:40 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Duluth MN
240 PM CDT Wed Jul 19 2023
MNZ035-036-192015-
Northern Aitkin MN-South Aitkin MN-
240 PM CDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL AITKIN
COUNTY THROUGH 315 PM CDT...
At 239 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Aitkin, or 20 miles southwest of Big Sandy Lake,
moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Palisade, McGregor and Mille Lacs Band East Lake Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4655 9378 4673 9375 4673 9323 4646 9327
TIME...MOT...LOC 1939Z 276DEG 22KT 4663 9367
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrittLocal storm report, Jul 19, 2:44 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
244 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM Rain 3 SE Buhl 47.47N 92.73W
07/19/2023 M1.15 inch St. Louis MN Public
Measured rainfall since midnight. Report
sent in via social media.
&&
WFUSpecial weather statement, Jul 19, 2:48 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Duluth MN
248 PM CDT Wed Jul 19 2023
MNZ036>038-192015-
Pine MN-Carlton/South St. Louis MN-South Aitkin MN-
248 PM CDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN AITKIN,
NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES THROUGH 315 PM
CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Malmo, or 16 miles east of Mille Lacs Lake, moving east
at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
McGrath around 255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4644 9372 4648 9291 4621 9292 4623 9343
4624 9343 4625 9344 4625 9372
TIME...MOT...LOC 1947Z 270DEG 25KT 4636 9336
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrittSpecial weather statement, Jul 19, 2:56 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
256 PM CDT Wed Jul 19 2023
MNZ026-035-037-192030-
Northern Aitkin MN-Carlton/South St. Louis MN-South Itasca MN-
256 PM CDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN ITASCA
AND NORTHEASTERN AITKIN COUNTIES THROUGH 330 PM CDT...
At 256 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Jacobson, or 15 miles south of Grand Rapids, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Jacobson around 315 PM CDT.
Other locations in the path of this storm include Swan River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4713 9347 4710 9306 4703 9306 4703 9300
4683 9305 4694 9352
TIME...MOT...LOC 1956Z 279DEG 22KT 4701 9343
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrittSpecial weather statement, Jul 19, 3:00 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
300 PM CDT Wed Jul 19 2023
MNZ034>036-192030-
Northern Aitkin MN-Crow Wing MN-South Aitkin MN-
300 PM CDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL AITKIN
AND NORTHEASTERN CROW WING COUNTIES THROUGH 330 PM CDT...
At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crosslake, or 23 miles northeast of Brainerd, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Aitkin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4658 9412 4676 9408 4683 9348 4647 9352
TIME...MOT...LOC 2000Z 277DEG 29KT 4667 9399
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrittLocal storm report, Jul 19, 3:12 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
312 PM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Hail 8 S Cohasset 47.15N 93.65W
07/19/2023 M1.00 inch Itasca MN Trained Spotter
Hailstone was measured next to a quarter.
Spotter notes that the hail was slightly
larger than the quarter.
&&
WFUThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:40 AM CDT | Special Weather Statement | DLH | Aitkin | 35 min |
| Jul 19, 9:39 AM CDT | Special Weather Statement | DLH | Carlton | 36 min |
| Jul 19, 9:59 AM CDT | Special Weather Statement | DLH | Saint Louis | 31 min |
| Jul 19, 10:57 AM CDT | Special Weather Statement | DLH | Saint Louis | 33 min |
| Jul 19, 2:37 PM CDT | Special Weather Statement | DLH | 23 min | |
| Jul 19, 2:40 PM CDT | Special Weather Statement | DLH | Aitkin | 35 min |
| Jul 19, 2:48 PM CDT | Special Weather Statement | DLH | Aitkin | 27 min |
| Jul 19, 2:52 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 38 min |
| Jul 19, 2:56 PM CDT | Special Weather Statement | DLH | Aitkin | 34 min |
| Jul 19, 3:00 PM CDT | Special Weather Statement | DLH | Crow Wing | 30 min |
| Jul 19, 3:02 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Itasca, Saint Louis | 28 min |
| Jul 19, 3:11 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Saint Louis | 34 min |
| Jul 19, 3:27 PM CDT | Special Weather Statement | DLH | Carlton | 18 min |
| Jul 19, 3:35 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 40 min |
| Jul 19, 3:40 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 50 min |
| Jul 19, 3:46 PM CDT | Special Weather Statement | DLH | Koochiching | 14 min |
| Jul 19, 3:46 PM CDT | Special Weather Statement | DLH | Carlton | 29 min |
| Jul 19, 3:52 PM CDT | Special Weather Statement | DLH | Carlton | 53 min |
| Jul 19, 4:06 PM CDT | Special Weather Statement | DLH | Aitkin | 39 min |
| Jul 19, 4:08 PM CDT | Special Weather Statement | DLH | Koochiching | 37 min |
| Jul 19, 4:14 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 46 min |
| Jul 19, 4:15 PM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Jul 19, 4:19 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Carlton, Pine | 41 min |
| Jul 19, 4:41 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 49 min |
| Jul 19, 4:43 PM CDT | Special Weather Statement | DLH | Koochiching | 32 min |
| Jul 19, 4:49 PM CDT | Severe Thunderstorm Warning | DLH | Carlton, Pine | 41 min |
| Jul 19, 4:58 PM CDT | Special Weather Statement | DLH | Saint Louis | 32 min |
| Jul 19, 5:12 PM CDT | Special Weather Statement | DLH | Koochiching | 33 min |
| Jul 19, 5:34 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 56 min |
| Jul 19, 5:54 PM CDT | Special Weather Statement | DLH | Aitkin | 36 min |
| Jul 19, 6:07 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 38 min |
| Jul 19, 6:09 PM CDT | Tornado Warning | DLH | Itasca, Saint Louis | 18 min |
| Jul 19, 6:26 PM CDT | Special Weather Statement | DLH | Pine | 34 min |
| Jul 19, 6:28 PM CDT | Special Weather Statement | DLH | Saint Louis | 17 min |
| Jul 19, 6:33 PM CDT | Special Weather Statement | DLH | 27 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.